Abacavir (Ziagen ®, Epzicom ®) is a drug often used to treat human immunodeficiency virus-1 (HIV-1), which causes acquired immune deficiency syndrome (AIDS), by stopping virus replication. It can also be used as a preventative measure for those who are exposed to the risk of HIV-1 through work (such as nurses, physicians, physician assistants or any other healthcare professionals). The drug blocks an enzyme that is involved in DNA replication by mimicking a nucleotide (DNA building blocks), which ultimately prevents the virus from making copies of itself.
The gene of interest, human leukocyte antigen complex class B (HLA–B), codes for a protein involved with the immune system to allow recognition of the body’s own cells. It helps the immune system recognize when there are pathogens, such as bacteria or viruses, which the immune system needs to fight off.
Individuals who are positive for the HLA-B*57:01 subtype should not take abacavir. People with this genotype may experience a hypersensitivity reaction within the first six weeks of taking the medication. Some of the symptoms of this reaction include fever, rash, cough, and fatigue. They can worsen over time while on abacavir, but will resolve soon after stopping the medication. It is highly recommended that patients with this allele should switch to a different antiviral medication upon consulting with their healthcare provider.
Sam is a 42 year old white male patient who has recently been diagnosed with HIV. Sam’s primary care physician wants to start him on several medications to help slow the progression of the disease. One of these medications Sam will be starting on is abacavir 600mg once a day. Two weeks after starting his new medications, Sam begins to develop a rash on his right arm. The next day Sam wakes up in a cold sweat and the rash has spread to his other arm, neck, and most of his chest and back. Sam goes to the emergency room where he is treated for what the doctors believe is a possible allergic reaction.
After being discharged from the hospital, Sam goes back to see his primary care physician. He has no known drug, food, or environmental allergies so he is concerned about what has happened to him. His physician thinks this reaction might have been caused by one of his new medications, and he decides to conduct a genetic test. The test results come back positive for the genetic subtype HLA-B*57:01, which is known to cause hypersensitivity reactions in patients who take abacavir. Sam’s physician switches him to a new HIV medication, and his treatment continues without any further issue. Although Sam is fine now, genetic testing before he started taking abacavir could have saved him from experiencing a hypersensitivity reaction and a trip to the emergency room.
The links below provide access to important articles and information relative to abacavir. The links are to external websites and will be checked regularly for consistency.
Abacavir [package insert on the Internet]. Bethesda (MD): U.S. National Library of Medicine; 2015 [cited 2015 Dec 3]. Available from: http://dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?setid=5409c8ed-17c3-454f-bb88-d597ba8f84ec.
Whirl-Carrillo, E.M. McDonagh, J. M. Hebert, L. Gong, K. Sangkuhl, C.F. Thorn, R.B. Altman and T.E. Klein. Pharmacogenomics knowledge for personalized medicine. Clinical Pharmacology & Therapeutics. 2012 [cited 2015 Dec 3]; 92(4): 414-417. Available from: https://www.pharmgkb.org/chemical/PA448004#tabview=tab7&subtab=31.